Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at May 11, 2025, 9:50 PM CDT for 8 counties in Minnesota; 24 counties in South Dakota; Lyon County, Osceola County, Sioux County, Iowa. It took effect at May 12, 2025, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2025, 9:50 PM CDT (02:50 UTC)
- In effect from
- May 12, 2025, 12:00 PM CDT
- Expired
- May 12, 2025, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 35 counties
Lyon County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 34 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3689 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763 WWUS83 KFSD 120250 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 950 PM CDT Sun May 11 2025 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>071-121100- /O.EXP.KFSD.FW.W.0015.000000T0000Z-250512T0300Z/ /O.UPG.KFSD.FW.A.0009.250512T1700Z-250513T0200Z/ /O.NEW.KFSD.FW.W.0016.250512T1700Z-250513T0200Z/ Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- Union- 950 PM CDT Sun May 11 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM CDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ003-013-014-020-NEZ013-014-120400- /O.EXP.KFSD.FW.W.0015.000000T0000Z-250512T0300Z/ Dickinson-O'Brien-Clay-Plymouth-Dixon-Dakota- 950 PM CDT Sun May 11 2025 ...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA... Southerly winds will remain somewhat strong through the night with the relative humidity expected to rise to about 60 percent later tonight. $$
3 follow-up statements
413 WWUS83 KFSD 120843 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 343 AM CDT Mon May 12 2025 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>071-121645- /O.CON.KFSD.FW.W.0016.250512T1700Z-250513T0200Z/ Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- Union- 343 AM CDT Mon May 12 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
764 WWUS83 KFSD 121536 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1036 AM CDT Mon May 12 2025 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>071-130200- /O.CON.KFSD.FW.W.0016.250512T1700Z-250513T0200Z/ Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- Union- 1036 AM CDT Mon May 12 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
539 WWUS83 KFSD 121842 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 142 PM CDT Mon May 12 2025 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>071-130200- /O.NEW.KFSD.FW.A.0010.250513T1600Z-250514T0200Z/ /O.CON.KFSD.FW.W.0016.000000T0000Z-250513T0200Z/ Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- Union- 142 PM CDT Mon May 12 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Tuesday morning through Tuesday evening. * AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at May 11, 5:28 PM CDT, 4 hours 22 minutes earlier. Its key messages:
- Very warm, very dry, and breezy conditions are expected through Wednesday. The warmest and windiest days will be today through Tuesday, when highs in the upper 80s to lower 90s may approach record levels in some areas.
- A Red Flag Warning continues until 10 pm this evening for southeast South Dakota, southwest Minnesota, parts of northwest Iowa, and far northeast Nebraska due to strong south-southwest wind, low relative humidity, and dry fuels. Fire danger may vary greatly over short distances as it will depend on greenness of local grasses.
- A Fire Weather Watch remains in effect for Monday for southeast South Dakota, southwest Minnesota and far northwest Iowa due to a continuation of the very dry conditions. Fire danger may vary greatly over short distances as it will depend on greenness of local grasses.
- Shower and thunderstorm chances increase late Wednesday afternoon and evening with the passage of a cold front.
- The latter half of next week will bring relief from the heat with decreasing rain chances into next weekend.
Area forecast discussion, May 11, 5:28 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
528 PM CDT Sun May 11 2025
.KEY MESSAGES...
- Very warm, very dry, and breezy conditions are expected
through Wednesday. The warmest and windiest days will be
today through Tuesday, when highs in the upper 80s to lower
90s may approach record levels in some areas.
- A Red Flag Warning continues until 10 pm this evening for
southeast South Dakota, southwest Minnesota, parts of
northwest Iowa, and far northeast Nebraska due to strong
south-southwest wind, low relative humidity, and dry fuels.
Fire danger may vary greatly over short distances as it will
depend on greenness of local grasses.
- A Fire Weather Watch remains in effect for Monday for
southeast South Dakota, southwest Minnesota and far northwest
Iowa due to a continuation of the very dry conditions. Fire
danger may vary greatly over short distances as it will depend
on greenness of local grasses.
- Shower and thunderstorm chances increase late Wednesday
afternoon and evening with the passage of a cold front.
- The latter half of next week will bring relief from the heat
with decreasing rain chances into next weekend.
&&
.DISCUSSION...
Issued at 258 PM CDT Sun May 11 2025
11.20Z analysis shows widespread south-southwest wind gusts from
30 to 40 mph with a few sites across central SD reporting gusts
to around 45 mph. Concurrently, relative humidity has dropped
below 25 percent region-wide as temperatures have soared into
mid 80s to lower 90s. After expanding the Red Flag Warning for a
few counties earlier this afternoon, headlines are in good
shape. Will allow warning to continue until 10 pm this evening.
Although skies will be clear overnight, continued southerly
breezes will keep temperatures elevated with lows in the mid 50s
to lower 60s. Some RH recovery is expected with most areas
expected to rise above 50 percent.
Monday will essentially be a carbon-copy of today. Little change
in the air mass with ensemble systems showing 850 hPa temperatures
at the 90th plus percentile of climatology combined with 925
hPa temperatures from 24 to 28 Celsius will allow afternoon
highs to once again climb into the upper 80s to lower 90s.
Winds may be a bit lower, but with 20 to 30 kts in a well mixed
boundary layer, expect another breezy day with gusts 25 to 35
mph, and up to 40 mph mainly west of the James River. Given
current ongoing headlines and for simplicity, will keep Fire
Weather Watch in place for Monday, with later shifts needing to
resolve when and where to potentially upgrade to another Red
Flag Warning.
One more near critical to critical fire weather day on Tuesday
with little change in temperatures or low-level moisture.
Southerly wind gusts do not appear quite as strong east of I-29,
so something to monitor. For now, will hold off on any
additional headlines.
Very warm temperatures remain steady through Wednesday,
although there are signs that surface dewpoints will rise into
the 50s, which should help keep humidity from bottoming out
below 20-25 percent. However, this will also result in a more
muggy feeling to the air and potential fuel (instability) for
showers and thunderstorms later in the day. A strong 500 hPa
closed low lifts east-northeastward in southwest flow aloft
Wednesday evening into Thursday morning with a cold front at the
surface. 12Z GFS/NAM showing anywhere from 1500 to 2500 J/kg of
MUCAPE along a narrow band ahead of the front, although the
strongest shear is displaced farther west across the western
Dakotas. This displacement should limit the overall severe
potential, but there is still a 60-80 percent chance for showers
and thunderstorms. Ensemble systems are showing a 60-100
percent chance for much of the area to see at least a tenth of
an inch in accumulation through 12Z Thursday.
Thursday into next weekend will be noticeably cooler with daily
highs back to near mid-May normals. Some wrap around showers/
storms are possible Thursday into Friday, but current trends
suggest a return to dry conditions by Saturday.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 527 PM CDT Sun May 11 2025
VFR through the period. The main concerns continue to center
around gusty southerly winds. The strongest gusts around 40 mph
will slowly diminish around sunset, but gusts of 20 to 30 mph
remain likely through the night. Monday will once again see
gusts of 30 to 40 mph.
&&
.FIRE WEATHER...
Issued at 258 PM CDT Sun May 11 2025
Red Flag Warning in good shape through 10 pm this evening with
southerly wind gusts 30 to 40 mph and RH dropping below 20
percent in most locations. A Fire Weather Watch remains in
effect for much of the area from Noon to 9 pm Monday. Not
expecting much change from today, so later shifts will need to
resolve this watch.
Very warm, dry, and breezy conditions will continue Tuesday
with an expected gradual increase in low-level moisture by
Wednesday. This may be enough to keep afternoon RH values from
tanking below 25 percent.
The next best chance for showers and thunderstorms will be
Wednesday evening into Thursday morning, followed by much cooler
(near normal) temperatures to end the week.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 10 PM CDT this evening for SDZ038>040-
050-052>071.
Fire Weather Watch from Monday afternoon through Monday
evening for SDZ038>040-050-052>071.
MN...Red Flag Warning until 10 PM CDT this evening for MNZ071-072-
080-081-089-090-097-098.
Fire Weather Watch from Monday afternoon through Monday
evening for MNZ071-072-080-081-089-090-097-098.
IA...Red Flag Warning until 10 PM CDT this evening for IAZ001>003-
012>014-020.
Fire Weather Watch from Monday afternoon through Monday
evening for IAZ001-002-012.
NE...Red Flag Warning until 10 PM CDT this evening for NEZ013-014.
&&
DISCUSSION...Rogers
AVIATION...08
FIRE WEATHER...RogersHazardous weather outlook, May 11, 5:12 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 512 AM CDT Sun May 11 2025 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>071-121015- Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 512 AM CDT Sun May 11 2025 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hot, very dry, and breezy conditions will result in critical fire weather conditions today, especially in areas where dry or dormant grasses are prevalent. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot, dry, and breezy conditions will continue on Monday, again resulting in near critical to critical fire weather conditions. Elevated to potentially critical fire weather conditions could persist into Tuesday and Wednesday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ003-013-014-020>022-031-032-NEZ013-014-121015- Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota- 512 AM CDT Sun May 11 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and northeast Nebraska. .DAY ONE...Today and tonight. Hot, very dry, and breezy conditions will result in an elevated fired danger today, especially in areas where dry or dormant grasses are prevalent. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot, dry, and breezy conditions will continue on Monday, again resulting in an elevated fire danger. Elevated fire weather conditions could persist into Tuesday and Wednesday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:42 PM CDT | Fire Weather Watch | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 14 hr |
Nearby
Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Minnesota, 2025Red Flag Warnings in Iowa, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.